Minnesota, 2007

Hail and Damaging Wind in Minnesota, September 20 to 21, 2007

September 20 to 21, 2007 · NWS FGF · 20 events in 11 counties and zones

This episode of storms dealt with 4 distinct groupings. The first group of storms began near Nashua in southeast Wilkin County (MN) and tracked to the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

This episode of storms dealt with 4 distinct groupings. The first group of storms began near Nashua in southeast Wilkin County (MN) and tracked to the northeast. The second began near Lake Park in western Becker County (MN) and tracked to the east-northeast. The third began near Enderlin in northern Ransom County (ND) and tracked to the east-northeast. And finally, the fourth group of storms formed near Goodridge in northeast Pennington County (MN) and tracked to the east-northeast. These storms appeared to be elevated, forming near a tight 850 mb moisture gradient and a 35 to 45 knot low level jet. This event also had upper level jet support.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 20, 8:13 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 20, 8:13 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
913 PM CDT THU SEP 20 2007

.UPDATE...
SO FAR THIS EVENING ALL ACTION HAS BEEN ASSOC WITH STRONG 50 KT
850 MB JET OVER ERN MN...WITH CONTINUED TSTM DEVELOPMENT IN ERN MN
AND NW WI. LATE AFTN SHOWED LOWER CLOUDS CLEARING OUT TO ABOUT THE
JMS-FAR-FFM AREAS WITH WINDS AND TEMPS SHOWING APPARENT WARM FRONT
BRIEFLY RIDING NORTH INTO FAR SE ND WITH LOWER 80S AT ELLENDALE
WHILE FARGO STAYED IN THE 60S. THIS EVENING HAS SHOWN WINDS
BACKING BACK TO THE SOUTHEAST AND EAST ALONG THE ND/SD BORDER
NORTH AND EAST OF ABERDEEN SO WARM FRONT MAY HAVE RETREATED
SOUTHWARD AGAIN BACK TO MORE A HON-ATY LINE BUT WITH WINDS
BECOMING LIGHT REAL WARM FRONT GETTING HARDER TO DEFINE.
ATMOSPHERE REMAINED CAPPED FOR SFC CONVECTION OVER NE SD LATE
AFTN/EARLY EVE....SO NOW WAITING GAME IS ON TO SEE WHAT HAPPENS
AFTER MIDNIGHT ONCE LOW LEVEL JET RE-ESTABLISHES ITSELF WESTWARD
OVER NEBRASKA INTO ERN SD. 00Z RUC SHOWS STRONG 850 MB WIND
CONVERGENCE IN THE MN/SD/ND BORDER AREA 09Z TIME PD WITH 50 KT 850
MB JET OVER CNTRL SD GOING TO LESS THAN 20KT OVER FARGO-FERGUS
FALLS AREA. AREA OF 850 MB MOISTURE FLUX AND THETA-E MAXIMIZES
RIGHT IN AN AREA FROM ABERDEEN TO ELLENDALE EAST-SOUTHEAST TOWARD
ALEXANDRIA. WITH ALL THIS CONVERGENCE AT 850 MB AND DEEPENING SFC
LOW OVER NW/NCNTRL SD TONIGHT AHD OF APPROACHING SHORT WAVE
TROUG IT WOULD MAKE SENSE THAT VERY RAPID TSTM DEVELOPMENT SHOULD
OCCUR IN AFOREMENTIONED AREAS WITH SOME SVR THREAT AS WELL. BEST
BET 08Z-11Z PERIOD. SFC LOW PROG TO MOVE TO NR OR JUST EAST OF GFK
JUST PAST 12Z AND STILL DEEPENING. SFC LOW AND TROUGH WILL MOVE
INTO AIRMASS MUCH MORE MOIST THAN CURRENTLY OVER WRN ND/ERN MT AND
THUS WOULD EXPECT EXPANSION OF PCPN LATE TONIGHT INTO FRIDAY
MORNING AS SYSTEM PULLS THROUGH. 00Z NAM CONTINUES ON A DEEPER AND
SLOWER SOLN AND GIVES WRAPAROUND RAIN MOST OF FRIDAY TO MUCH OF
ERN ND/NW MN.

&&
.AVIATION...
LOW CLOUDS CLEARED OUT OF FARGO-DTL AREAS THIS EVENING WITH
CLEARING ALMOST GETTING TO GFK BUT LATEST FRAMES OF LOW CLOUD
IMAGERY SHOWS SOME EXPANSION OF LOWER CLDS BACK WEST AND SOUTHWEST
FROM GFK TOWARD JMS. SO TIME WILL TELL IF/WHEN GFK GETS OUT FROM
IFR/LOW MVFR CONDITIONS. RIGHT NOW PLAYED IT PESSIMISTIC TONIGHT
FOR GFK. AS FOR BEMIDJI LOWER CLOUDS NOW APPEAR ON THE WAY OUT
WITH A LARGE CLEARING AREA UP TO FOSSTON NOW. SO WOULD THINK BJI
MIGHT GET RID OF LOW CLOUDS BEFORE 05Z AND THEN STAY MAINLY VFR
REST OF THE NIGHT BEFORE LOWER CIGS AND PCPN ARRIVES AFTER 12Z.
KEPT FARGO VFR UNTIL LOWER CIGS AND SOME PCPN ARRIVES LATE TONIGHT
AND FRIDAY MORNING. LOOKS WINDY FRIDAY WITH G30KT PSBL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Sep 20, 8:15 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
915 PM CDT THU SEP 20 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
915 PM CDT THU SEP 20 2007

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA BETWEEN
MIDNIGHT AND 6 AM FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP
AFTER MIDNIGHT OVER FAR SOUTHEASTERN NORTH DAKOTA INTO WEST CENTRAL
MINNESOTA AND THEN CONTINUE UNTIL DAWN FRIDAY.  SOME OF THESE STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  OTHER
THUNDERSTORMS ARE POSSIBLE TOWARD MORNING OVER NORTHEAST NORTH
DAKOTA AS A UPPER LEVEL TROUGH MOVES INTO THE DAKOTAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY NIGHT INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

RIDDLE

The radar

The Aberdeen radar (KABR), 181 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
September 20, 11:20 PM CST
Where
Grant County, 6.28 mi W of Wendell
Measured
2 in hail
Reported by
Public
Coordinates
46.040, -96.230

Hail, Wilkin

When
September 20, 11:20 PM CST
Where
Wilkin County, 2.04 mi ESE of Nashua
Measured
1.75 in hail
Reported by
Public
Coordinates
46.020, -96.280

Hail, Otter Tail

When
September 21, 12:14 AM CST
Where
Otter Tail County, 0.69 mi N of Battle Lake
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.290, -95.720

Hail, Otter Tail

When
September 21, 12:26 AM CST
Where
Otter Tail County, 3.98 mi NE of Fergus Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.320, -96.010

Hail, Otter Tail

When
September 21, 12:49 AM CST
Where
Otter Tail County, 0.84 mi SW of Wrightstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.270, -95.190

Nickel to quarter sized hail fell.

Hail, Clay

When
September 21, 1:00 AM CST
Where
Clay County, 4.78 mi SSE of Manitoba Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
46.840, -96.200

Hail, Becker

When
September 21, 1:05 AM CST
Where
Becker County, 1.89 mi W of Lake Park
Measured
0.88 in hail
Reported by
Public
Coordinates
46.880, -96.140

Hail, Wadena

When
September 21, 1:05 AM CST
Where
Wadena County, 0.48 mi E of Verndale
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.400, -95.010

Hail, Otter Tail

When
September 21, 1:15 AM CST
Where
Otter Tail County, 4.2 mi NE of Grand View Hgts
Measured
1 in hail
Reported by
Public
Coordinates
46.670, -95.470

Quarter size hail fell intermittently for roughly one-half hour. A few 3 inch diameter branches were also broken off trees.

Hail, Clay

When
September 21, 2:05 AM CST
Where
Clay County, 0.47 mi W of Moorhead
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
46.880, -96.760

Hail, Clay

When
September 21, 2:09 AM CST
Where
Clay County, Dilworth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.880, -96.700

Quarter to golf ball sized hail fell in Dilworth.

Hail, Clay

When
September 21, 2:10 AM CST
Where
Clay County, 3.35 mi SW of Moorhead Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.810, -96.720

Hail, Hubbard

When
September 21, 2:13 AM CST to 2:30 AM CST
Where
Hubbard County, 3.15 mi NE of Hubbard
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.860, -94.970

Hail, Clay

When
September 21, 2:17 AM CST
Where
Clay County, 1.46 mi SSW of Moorhead
Measured
3 in hail
Property damage
$10 million
Reported by
Public
Coordinates
46.861, -96.762

The large hail left small 3 inch craters on lawns. Many vehicles and homes were damaged.

Hail, Becker

When
September 21, 2:45 AM CST
Where
Becker County, 7.36 mi WSW of Ogema
Measured
0.75 in hail
Reported by
Public
Coordinates
47.070, -96.100

Thunderstorm Wind, Mahnomen

When
September 21, 2:45 AM CST
Where
Mahnomen County, 3 mi SSW of Naytahwaush
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
47.230, -95.654

Several large trees and tree branches were snapped on South Twin Lake. A fence was also damaged by falling tree branches.

Hail, Clearwater

When
September 21, 4:02 AM CST
Where
Clearwater County, 3.49 mi S of Leonard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.600, -95.260

Hail, Beltrami

When
September 21, 5:50 AM CST
Where
Beltrami County, 0.83 mi SSW of Waskish
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
48.160, -94.510

Hail, Lake of the Woods

When
September 21, 7:10 AM CST
Where
Lake of the Woods County, 12.45 mi S of Faunce
Measured
0.88 in hail
Reported by
Public
Coordinates
48.420, -94.950

Hail, Lake of the Woods

When
September 21, 7:35 AM CST
Where
Lake of the Woods County, 1.38 mi S of Carp
Measured
0.75 in hail
Reported by
Public
Coordinates
48.480, -94.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54728, 54729, 54730, 54731, 54732, 54734, 54735, 54736, 54737, 54738, 54739, 54740, 54741, 54742, 54743, 59927, 54744, 54745, 54746, 54747.